Hail, Marshall
- When
- August 12, 5:18 PM CST
- Where
- Marshall County, 4.3 mi NNE of Oakland
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.160, -96.770
No damage was reported.
A weak cold front extended from northeast to south-central Oklahoma during the afternoon and evening hours, with a hot and humid airmass in place to its east. During the late afternoon, a cluster of intense thunderstorms developed over south-central and southeast Oklahoma and moved toward the east-southeast through the evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A weak cold front extended from northeast to south-central Oklahoma during the afternoon and evening hours, with a hot and humid airmass in place to its east. During the late afternoon, a cluster of intense thunderstorms developed over south-central and southeast Oklahoma and moved toward the east-southeast through the evening. Numerous reports of severe wind gusts and hail were received, along with significant damage and some injuries.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 12, 5:15 PM CST, 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 615 PM CDT SUN AUG 12 2012 .AVIATION... FRONT HAS MOVED SOUTHEAST OF ALL TAF SITES. AS A RESULT VFR CONDITIONS ARE EXPECTED THROUGH THE PERIOD. SCATTERED THUNDERSTORMS DEVELOPING ON THE FRONT ARE EXPECTED TO REMAIN SOUTHEAST OF AREA SITES. && .PREV DISCUSSION... /ISSUED 222 PM CDT SUN AUG 12 2012/ .DISCUSSION... COLD FRONT CONT TO PUSH SOUTH AND EAST ACROSS OKLAHOMA AND WESTERN NORTH TEXAS THIS AFTN AND SHOULD BE ALONG OR JUST SOUTH OF I-44 BY MAX HEATING. THIS FRONT WILL LIKELY BE THE FOCUS FOR A FEW THUNDERSTORMS LATE TODAY AND TONIGHT... MAINLY ACROSS FAR SOUTHERN AND SOUTHEASTERN OKLAHOMA AND WESTERN NORTH TEXAS. WITH SUFFICIENT SHEAR AND INSTABILITY A FEW SEVERE STORMS WILL BE POSSIBLE AS WELL ACROSS THESE AREAS. SLIGHTLY COOLER TEMPS EXPECTED ON MONDAY IN THE WAKE OF THE COLD FRONT WITH LIGHTER NORTHEAST TO EAST WINDS. DRIER AIR WILL AGAIN ALLOW AFTN RELATIVE HUMIDITIES TO DROP INTO THE TEENS AND TWENTIES KEEPING FIRE WEATHER CONCERNS ELEVATED. MODELS CONT TO TRY AND BRING THE POSSIBILITY OF OVERNIGHT COMPLEX OF STORMS BOTH MONDAY NIGHT AND AGAIN WEDNESDAY NIGHT ACROSS PARTS OF THE AREA. STILL SOME UNCERTAINTY AS TO THE ACTUAL DEVELOPMENT OF SAID COMPLEX OF STORMS AND IF THEY DO DEVELOP WHERE WILL THE MAIN IMPACTS OCCUR. THEREFORE HAVE KEPT ONLY LOW POPS THROUGH THESE PERIODS. HOPEFULLY WITH POSSIBLE CLOUD COVER...PRECIP AND COOLER SFC HIGH IN PLACE... DAYTIME TEMPS WILL BE COOLER INTO THE MIDDLE OF THE WEEK. MORE SIGNIFICANT FRONT STILL ON TRACK TO ENTER NORTHERN OKLAHOMA THURSDAY AFTN AND SWEEP SOUTH THURSDAY NIGHT AND FRIDAY WITH A GOOD CHANCE FOR RAIN ACROSS MUCH OF THE AREA AND A BETTER BET FOR COOLER TEMPS AS WELL GOING INTO THE LATTER PART OF THE WEEK AND UPCOMING WEEKEND. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 67 96 64 90 / 20 0 10 30 HOBART OK 67 99 65 92 / 10 10 20 30 WICHITA FALLS TX 74 103 67 99 / 20 10 10 30 GAGE OK 58 95 63 89 / 0 0 20 30 PONCA CITY OK 65 93 63 89 / 20 0 10 30 DURANT OK 76 100 64 96 / 30 20 10 30 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 03/30
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1216 PM CDT SUN AUG 12 2012
OKZ004>048-050>052-TXZ083>090-131730-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1216 PM CDT SUN AUG 12 2012
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF CENTRAL AND SOUTHERN OKLAHOMA...AND WESTERN
NORTH TEXAS.
LOCATION...
THE SLIGHT RISK AREA IS ALONG AND SOUTHEAST OF A LINE FROM SHAWNEE
AND CHICKASHA...TO LAWTON OKLAHOMA...TO VERNON AND BENJAMIN
TEXAS.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 3 PM
TO 10 PM.
IMPACTS...
DAMAGING STRAIGHT LINE WIND GUSTS TO 70 MPH WILL BE THE MAIN
CONCERN. HOWEVER...HAIL UP TO THE SIZE OF PING PONG BALLS WILL
ALSO BE POSSIBLE. FREQUENT CLOUD TO GROUND LIGHTNING MAY ALSO
START WILDFIRES.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM THIS
AFTERNOON UNTIL LATE THIS EVENING.
DISCUSSION...
A COLD FRONT WILL MOVE ACROSS WESTERN AND NORTHWESTERN OKLAHOMA
THIS AFTERNOON...AND THEN ACROSS THE REST OF THE AREA THROUGH
THIS EVENING. THUNDERSTORM CHANCES WILL INCREASE JUST AHEAD OF
THIS COLD FRONT...WITH PLENTY OF HEATING EXPECTED THIS AFTERNOON.
SUFFICIENT INSTABILITY...MAINLY OVER SOUTHERN AND SOUTHEASTERN
OK...WILL SUPPORT A DAMAGING WIND AND HAIL THREAT WHEN COMBINED
WITH THE DEEP LAYER SHEAR THAT WILL BE PRESENT. ELSEWHERE...THE
MAIN THREAT WILL BE DAMAGING WINDS ESPECIALLY NEAR WESTERN NORTH
TEXAS AND SOUTHWESTERN OKLAHOMA.
THUNDERSTORMS WILL REMAIN POSSIBLE OVERNIGHT ACROSS PORTIONS OF
SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS. HOWEVER...THE SEVERE
POTENTIAL IS EXPECTED TO DIMINISH LATE THIS EVENING.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY AUG 13.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...90 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...50 PERCENT.
OTHER HAZARDOUS WEATHER...
THE WILDFIRE POTENTIAL WILL BE ELEVATED THIS AFTERNOON...ESPECIALLY
ACROSS PORTIONS OF WESTERN AND NORTHWESTERN OKLAHOMA DUE TO THE
DRY VEGETATION...LOW HUMIDITIES...AND BREEZY WINDS.
VERY HOT TEMPERATURES WILL RETURN TO PARTS OF SOUTHERN OKLAHOMA AND
WESTERN NORTH TEXAS TODAY. PLEASE FOLLOW HEAT SAFETY GUIDELINES.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
THUNDERSTORM OUTLOOK...
A FEW STORMS WILL BE POSSIBLE ACROSS SOUTHEAST OKLAHOMA MONDAY.
THUNDERSTORM CHANCES WILL CONTINUE TUESDAY THROUGH THE END OF THE
WEEK... WITH THE BEST CHANCE LATE THIS WEEK AS A STORM SYSTEM AND
COLD FRONT MOVES ACROSS THE REGION. SOME OF THE STORMS MAY BE
STRONG TO SEVERE.
OTHER HAZARDOUS WEATHER...
THE WILDFIRE DANGER WILL REMAIN HIGH DUE TO SIGNIFICANT DROUGHT
CONDITIONS...ESPECIALLY WHEN COMBINED WITH INCREASED WINDS AHEAD
OF STORM SYSTEMS AS THEY APPROACH OKLAHOMA AND WESTERN NORTH
TEXAS.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED 5 AM
CDT MONDAY MORNING.SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 533 PM CDT SUN AUG 12 2012 OKZ047-051-052-122300- BRYAN OK-MARSHALL OK-JOHNSTON OK- 533 PM CDT SUN AUG 12 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BRYAN... NORTHEASTERN MARSHALL AND SOUTHEASTERN JOHNSTON COUNTIES UNTIL 600 PM CDT... AT 532 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MADILL... MOVING EAST AT 25 MPH. HAZARDS INCLUDE... HAIL UP TO ONE-HALF INCH DIAMETER... WIND GUSTS TO 50 MPH... LOCATIONS IMPACTED INCLUDE... MADILL...KINGSTON...SILO...MEAD...WOODVILLE...NIDA AND LITTLE CITY. LAT...LON 3400 9680 3415 9676 3416 9643 3390 9647 TIME...MOT...LOC 2232Z 276DEG 21KT 3408 9673
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 557 PM CDT SUN AUG 12 2012 OKZ052-122330- BRYAN OK- 557 PM CDT SUN AUG 12 2012 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BRYAN COUNTY UNTIL 630 PM CDT... AT 556 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MEAD... MOVING SOUTHEAST AT 25 MPH. HAZARDS INCLUDE... HAIL UP TO THE SIZE OF NICKELS... WIND GUSTS TO 50 MPH... LOCALLY HEAVY RAIN... LOCATIONS IMPACTED INCLUDE... DURANT...CALERA...SILO...ARMSTRONG AND MEAD. LAT...LON 3397 9658 3411 9654 3403 9625 3384 9634 TIME...MOT...LOC 2256Z 293DEG 20KT 3401 9654
The Norman radar (KTLX), 138 km away, was scanning. The volume nearest the first event began at 23:16 UTC.
6 hail, 3 thunderstorm wind. Local standard time, as filed.
No damage was reported.
No damage was reported.
No damage was reported.
Trees were reported blown down at this location.
No damage was reported.
Widespread damage to trees and power lines reported, with structural damage to homes. One vehicle was blown off the road, and several injuries were also reported.
No damage was reported.
Tree limbs up to 10 inches in diameter were downed, and a fence was damaged.
No damage was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 395422, 395423, 395424, 395427, 395430, 395435, 395431, 395444, 395445.